Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 296, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 10, 2003, 11:57 AM CDT for Cleveland County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 11:57 AM CDT (16:57 UTC)
- Expired
- May 10, 2003, 12:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Cleveland County, OK
The radar
The Norman radar (KTLX), 9 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3689 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 5.7
- Supercell composite
- 23.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 101657 SVROKC OKC027-101745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1156 AM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLEVELAND COUNTY IN CENTRAL OKLAHOMA * UNTIL 1245 PM CDT * AT 1156 AM CDT...DOPPLER RADAR DETECTED A RAPIDLTY DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF MOORE TO 7 MILES WEST OF NORMAN...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE MOORE...NORMAN AND STELLA HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 65 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3539 9746 3522 9759 3508 9714 3539 9715 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM CDT, 42 minutes earlier.
Area forecast discussion, May 10, 11:15 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1115 AM CDT SAT MAY 10 2003 AS OF 1045 AM..DRYLINE EXTENDS FROM NEAR BLACKWELL SWWD TO THE WESTERN SECTIONS OF THE OKC METRO..TO WICHITA FALLS. GOOD EWD PUSH ON THE DRYLINE TODAY AS SURFACE LOW BOMBS OUT DURING THE NEXT 12-18 HRS OVR THE UPPER MIDWEST. ELEVATED ECHOES PERSIST ATOP THE DEEP MOISTURE..BUT AS OF YET NONE HAVE ROOTED IN THE BOUNDARY LAYER. THIS SHUD CHANGE RAPIDLY BETWEEN 17-20Z. ANALYSIS OF 12Z SOUNDINGS INDICATES THAT AIRMASS WITH UP TO 6000 SURFACE BASED CAPE WILL BECOME MINIMALLY CAPPED ALONG AND EAST OF THE DRYLINE BY EARLY AFTERNOON. DRYLINE SHUD ORIENT ALONG A LINE ROUGHLY FROM STILLWATER..TO JUST EAST OF OKC..TO NEAR WAURIKA BY INITIATION TIME. DEEP LAYER SHEAR AOA 50KTS WILL BE MORE THAN SUPPORTIVE OF SUPERCELLS..AND COMBINATION OF LOW LCL HGHTS/0-1 KM SHEAR AOA 25 KTS AND RICH MOISTURE WILL ONCE AGAIN LEAD TO THE POTENTIAL FOR TORNADIC SUPERCELLS ANYWHERE STORMS CAN SUSTAIN THIS AFTERNOON AND EARLY EVENING OVR THE SE ZONES. MESOLOW FORECAST TO DEVELOP OVR NCENT TEX WILL ALSO ACT TO LOCALLY ENHANCE LOW LEVEL SHEAR IN THIS AREA. HAVE ALREADY UPDATED THE ZFP AND GRIDS..AND WILL UPDATE LOCAL HWO TO UPGRADE SVR RISK ASAP. MILLER .OUN... OK...NONE. TX...NONE. ************************** 415 AM CDT SAT MAY 10 2003 DRY LINE WHICH MIGRATED WWD THROUGH MUCH OF THE EVENING IS NOW BEGINNING TO PUSH EWD AGAIN THIS MORNING AS SFC LOW BEGINS TO MOVE EASTWARD IN WRN KS. AS UPR TROF OVER THE ROCKIES LIFTS NEWD TODAY SFC LOW WILL MOVE EWD WITH DRYLINE EXPECTED TO PUSH INTO CNTRL OK BY MIDDAY. VERY UNSTABLE AMS WILL BE IN PLACE AGAIN TODAY EAST OF THE DRY LINE WITH DEPOINTS IN THE LOWER 70S. CONVERGENCE ALONG THE DRY LINE ALONG WITH LARGE SCALE LIFT FROM APCHG UPR TROUGH EXPECTED TO WEAKEN CAP SUFFICIENTLY FOR TSTM DVLPMNT BY MID AFTN. ACTIVITY SHUD MOVE INTO ERN SECS OF THE FA BY EVENING AS DRYLINE/FNT CONTINUES TO PUNCH EWD. A WELCOME BREAK FROM ACTIVE SEVERE WX PATTERN EXPECTED SUNDAY INTO MONDAY AS DRIER AIR PUSHES IN AND SFC RDGE SETTLES OVER THE AREA. NEXT S/W APCHG FROM THE ROCKIES ON TUESDAY WILL BRING BACK TSTM CHANCES. NOT MUCH CHANGE TO LATTER PORTIONS OF THE EXTENDED. FCSTID = 2 OKC 84 51 74 49 / 20 10 0 0 HBR 83 47 75 50 / 0 10 0 10 SPS 88 53 79 52 / 20 10 10 10 GAG 75 41 72 43 / 0 10 0 10 PNC 83 47 72 47 / 30 10 0 0 DUA 88 57 80 53 / 30 30 10 10 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 10, 6:56 AM CDT, 5 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-101700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT SAT MAY 10 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK AREA ACROSS PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM STILLWATER...TO
DUNCAN...TO WICHITA FALLS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.
IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.
DISCUSSION...
THE DRYLINE WAS LOCATED ACROSS THE EASTERN TEXAS PANHANDLE THIS
MORNING...WITH A SURFACE LOW CENTERED OVER SOUTH CENTRAL KANSAS. THE
DRYLINE WILL CONTINUE TO MOVE EASTWARD THROUGHOUT THE DAY TODAY AS
THE SURFACE LOW MOVES TO THE EAST AND AN UPPER LEVEL TROUGH MOVES
ACROSS THE CENTRAL U.S. A COLD FRONT WILL ALSO BEGIN TO MOVE ACROSS
THE AREA. THE DRYLINE IS EXPECTED TO BE IN CENTRAL OKLAHOMA BY
MIDDAY. A VERY MOIST AND UNSTABLE AIRMASS WILL CONTINUE EAST OF THE
DRY LINE...ALONG WITH FAVORABLE WIND SHEAR PARAMETERS...ISOLATED TO
SCATTERED SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH
TONIGHT. SUPERCELLS...CAPABLE OF PRODUCING LARGE DESTRUCTIVE
HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH WEDNESDAY
AND THEN AGAIN ON FRIDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE
STORMS WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN
MAXWELLIn the hours before
Special weather statement, May 10, 10:01 AM CDT, 1 hour 56 minutes before
OKZ041-042-046-047-101515- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1001 AM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JOHNSTON...MURRAY AND PONTOTOC COUNTIES. STRONG THUNDERSTORMS WERE LOCATED NEAR SPRINGER AND JUST NORTH OF ARDMORE AT 1001 AM CDT...MOVING NORTHEAST AT 30 MPH. THESS STORMS ARE NOT SEVERE AT THIS TIME...BUT THEY MAY INTENSIFY IN THE NEXT HOUR. BREIF HEAVY RAIN...LIGHTNING...AND SMALL HAIL MAY OCCUR WITH THE STORMS. PEOPLE IN CARTER...JOHNSTON...MURRAY AND PONTOTOC COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH.
Special weather statement, May 10, 10:54 AM CDT, 1 hour 3 minutes before
OKZ031-042-101615- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1054 AM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND SEMINOLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ADA AT 1054 AM CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM IS NOT SEVERE AT THE PRESENT TIME...BUT MAY INTENSIFY SLOWLY. LIGHTNING IS THE GREATEST THREAT WITH THIS STORM. PEOPLE IN PONTOTOC AND SEMINOLE COUNTIES...INCLUDING THE CITY OF ADA...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 10, 11:49 AM CDT, 8 minutes before
OKZ028-040-041-046-101700- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1149 AM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES. AN INTENSIFYING LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 15 MILES WEST OF MAYSVILLE TO 36 MILES WEST OF RATLIFF CITY AT 1148 AM CDT...MOVING EAST AT 20 MPH. PEOPLE IN CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THESE STORMS APPROACH. 24
Local storm report, May 10, 11:49 AM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1148 AM DUNCAN OK .75 INCH HAIL
05/10/03 STEPHENS REPORTED BY AMATEUR
RADIO SPOTTER
KTLocal storm report, May 10, 11:49 AM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CDT SAT MAY 10 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 7 W UNION CITY OK TORNADO
05/09/03 CANADIAN TORNADO REPORTED BY SPOTTER
0940 PM THOMAS OK .75 INCH HAIL
05/09/03 CUSTER REPORTED BY CUSTER PD
1000 PM 2 SE YUKON OK TORNADO
05/09/03 CANADIAN REPORTED BY HAM RADIO
SPOTTER
1116 PM 3 SW WARWICK OK TORNADO
05/09/03 LINCOLN REPORTED BY SPOTTER
1041 PM 5 S GUTHRIE OK 1.00 INCH HAIL
05/09/03 LOGAN REPORTED BY SHERIFFS
DEPARTMENT
JPSpecial weather statement, May 10, 11:53 AM CDT, 4 minutes before
OKZ025-026-029-030-101705- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT SAT MAY 10 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN... OKLAHOMA AND POTTAWATOMIE COUNTIES. A LINE OF RAPIDLY INTENSIFYING THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF LUTHER TO 24 MILES SOUTHWEST OF NOBLE AT 1153 AM CDT...MOVING EAST AT 20 MPH. THESE THUNDERSTORMS ARE LIKELY TO BECOME SEVERE QUICKLY. PEOPLE IN CLEVELAND...LINCOLN...OKLAHOMA AND POTTAWATOMIE COUNTIES... INCLUDING THE CITIES OF NORMAN AND SHAWNEE...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THESE STORMS APPROACH. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:08 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 37 min |
| May 9, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 46 min |
| May 9, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 44 min |
| May 9, 7:39 PM CDT | Tornado Warning | OUN | Logan, Noble, Payne | 51 min |
| May 9, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 33 min |
| May 9, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 31 min |
| May 9, 8:10 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 50 min |
| May 9, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 44 min |
| May 9, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 13 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 28 min |
| May 9, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 41 min |
| May 9, 8:47 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 58 min |
| May 9, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 35 min |
| May 9, 9:09 PM CDT | Tornado Warning | OUN | Caddo | 21 min |
| May 9, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 44 min |
| May 9, 9:18 PM CDT | Tornado Warning | OUN | Canadian, Grady | 27 min |
| May 9, 9:27 PM CDT | Tornado Warning | OUN | Blaine, Custer | 33 min |
| May 9, 9:44 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 46 min |
| May 9, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 37 min |
| May 9, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| May 9, 10:27 PM CDT | Tornado Warning | OUN | Oklahoma | 48 min |
| May 9, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 43 min |
| May 9, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan | 55 min |
| May 9, 10:52 PM CDT | Tornado Warning | OUN | Lincoln | 53 min |
| May 9, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| May 9, 11:12 PM CDT | Tornado Warning | OUN | Oklahoma | 43 min |
| May 9, 11:41 PM CDT | Tornado Warning | OUN | Lincoln | 49 min |
| May 10, 12:20 AM CDT | Tornado Warning | OUN | Lincoln | 25 min |
| May 10, 11:41 AM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| May 10, 11:58 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 47 min |
| May 10, 12:00 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 45 min |
| May 10, 12:22 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 38 min |
| May 10, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 46 min |
| May 10, 1:12 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 63 min |
| May 10, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 44 min |
| May 10, 2:01 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 44 min |
| May 10, 2:20 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 55 min |
| May 10, 2:23 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 52 min |
| May 10, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 45 min |
| May 10, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 67 min |
| May 10, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 48 min |
| May 10, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pontotoc | 61 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.